Hail, Tazewell
- When
- March 18, 5:52 PM EST
- Where
- Tazewell County, 3 mi NNE of Asberrys
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.060, -81.529
A low pressure system moving along a warm front lifting north into northern North Carolina, helped sparked scattered thunderstorms along and north of this boundary in southern Virginia. A couple of these storms turned severe producing localized large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A low pressure system moving along a warm front lifting north into northern North Carolina, helped sparked scattered thunderstorms along and north of this boundary in southern Virginia. A couple of these storms turned severe producing localized large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 18, 1:47 PM EST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 247 PM EDT Thu Mar 18 2021 .SYNOPSIS... Showers and embedded thunderstorms will continue through the evening hours. A cold front crosses the area tonight and will bring an end to any stronger storms. Low pressure moves through overnight accompanied by scattered showers through Friday morning. Skies begin to clear Friday afternoon through the weekend with high pressure returning to the region. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... An area of stratiform rain with some convective elements were moving southwest to northeast across WV and portions of VA and NC. A triple point was moving in from the west and was partly responsible for the area of stratiform rain as well as the convective segments moving out of WV. Several other boundaries were in the area. There were a few lightning strikes over WV. Chances for surface-based thunderstorms are still possible across southern VA, Southside VA, and northern NC where some clouds were clearing. This may be enough with the approaching front and associated lift to support a few thunderstorms...a couple which could be strong...this afternoon and early evening. Otherwise nimbostratus and fog was holding fast in a wedge set-up across much of the central and eastern region, and should prevent any severe weather /or thunder/ from occurring. Primary threats will be damaging winds with a strong LLJ nearby as well as hail. The H5 low passes by to our south overnight. We will have some marginal elevated instability which may produce a few claps of thunder, mainly across northern NC. Otherwise, periods of widespread showers will continue in cyclonic flow aloft. Expecting a break in most of the precipitation tonight into the wee morning hours Friday, which should fill in after 2 AM or so with additional light to moderate rainfall as the trough axis passes overhead. QPF amounts will be around three-quarters of an inch to an inch for most areas, with southern WV seeing between an inch and an inch and a quarter. Temperatures tonight will drop into the upper 30s to mid 40s. Clouds will hang around tomorrow with some lingering showers, mainly across northern NC and east central VA. We may see enough cooling behind the frontal passage Friday morning for some light snow over the highest elevations in southeastern WV as well as central VA before all precip shuts off. Temperatures Friday will range from the lower 40s to lower 50s, with clouds clearing late in the day. Winds in the northern piedmont of VA will be gusty Friday in NE flow as the surface low continues through the Carolinas. Could see gusts to 25 mph. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Quiet with temperatures generally near seasonal normals through the weekend. A large ridge of high pressure will become established over the eastern US while high pressure wedges down east of the mountains at the surface. Since the wedge is rather dry expect the result will be dry weather with a good amount of sun. Temperatures look to be at or just slightly below normal for the middle of March through Sunday, though a breeze may make it feel a bit chilly. There is some weakness noted in the upper ridge and that will allow for a development of a coastal low along the lingering frontal boundary to our south, but indications are that this system will remain far enough to our southeast to keep rain chances out of the forecast. Expect highs will generally be in the 50s, with lows rising from the 20s on Friday night to the 30s by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Dry with a warming trend into the first part of next week, followed by a chance for showers. Ensemble guidance in good agreement with keeping high pressure wedged over the region at the surface as digs in over the western US but is reluctant to make eastward progress before it starts to deamplify. the result will be dry weather as we go through the first part of next week, with a chance of showers slowly starting to creep in from the west by Wednesday. Temperatures will trend to above normal next week as highs reach the mid/upper 60s west, around 70 east by Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... Surface observations indicate that IFR conditions persist, with widespread stratus below 1kft, as well as areas of fog limiting visibilities to the 1SM to 4SM range in some areas. Periods of showers will continue through the period, with some chance for TSRA at KDAN. Low ceilings have broken up across parts of northern North Carolina/extreme southern Virginia, and this is where any thunderstorms would develop and shift east. By 23Z, expect the main line of showers and any embedded thunder to exit to the east of the area, with a westerly wind shift that will allow for decreased rainfall...though showers will linger into late this evening. Tonight, MVFR/IFR ceilings and low visibilities in rain will return as low pressure passes overhead. Winds will gradually shift from northwesterly to northeasterly by sunrise Friday. Forecast Confidence: Precip Arrival - moderate Visibilities - low to moderate Ceilings- moderate Extended Aviation Discussion... Sub VFR conditions are expected to persist at least into the early afternoon Friday as a low pressure system traverses across the mid-Atlantic. Conditions will then improve through the evening as low pressure moves away, with VFR categories then expected to last through at least the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...MBS LONG TERM...MBS AVIATION...NF/SH
Hazardous Weather Outlook National Weather Service Blacksburg VA 501 PM EDT Thu Mar 18 2021 NCZ005-006-VAZ058-192115- Rockingham-Caswell-Halifax- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Tonight. A few thunderstorms through early evening could be severe. Damaging winds and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to send any severe reports to us. NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043>047-059- WVZ044-507-192115- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski- Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Charlotte-Monroe-Eastern Greenbrier- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-WVZ042-043-508-192115- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. A few thunderstorms through early evening, may be strong to severe. Damaging winds and large hail are the main threats. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 NE SUGAR GROVE 36.27N 81.77W
03/18/2021 E1.00 INCH WATAUGA NC PUBLIC
&&
WHPSpecial Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT Thu Mar 18 2021
VAZ007-009-182230-
Tazewell-Smyth-
605 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...
At 605 PM EDT, a strong thunderstorm was located over Quarry, or over
Saltville, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Saltville...
Chilhowie...
Nebo...
Asberrys...
Cliffield...
Hungry Mother State Park...
and Broadford.
LAT...LON 3714 8165 3696 8139 3674 8167 3679 8170
3690 8181
TIME...MOT...LOC 2205Z 221DEG 22KT 3684 8175
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Thu Mar 18 2021
NCZ001-002-182245-
Ashe-Alleghany-
614 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN ALLEGHANY AND EASTERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...
At 614 PM EDT, a strong thunderstorm was located over Mount
Jefferson, or over Jefferson, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
Baldwin...
Stratford...
and Idlewild.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3658 8128 3658 8126 3646 8110 3637 8131
3637 8136 3634 8137 3629 8149 3641 8160
TIME...MOT...LOC 2214Z 239DEG 25KT 3640 8144
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT Thu Mar 18 2021
VAZ007-009-182300-
Tazewell-Smyth-
631 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND CENTRAL TAZEWELL COUNTIES...
At 631 PM EDT, a strong thunderstorm was located over Asberrys, or 9
miles southwest of Tazewell, moving northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Tazewell...
Burkes Garden...
Broadford...
Tiptop...
Gratton...
and Asberrys.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3727 8145 3727 8142 3728 8141 3718 8130
3716 8131 3715 8133 3714 8132 3708 8135
3705 8139 3706 8140 3704 8146 3701 8144
3690 8160 3693 8175
TIME...MOT...LOC 2231Z 226DEG 26KT 3700 8160
WPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BOONE 36.21N 81.68W
03/18/2021 E0.25 INCH WATAUGA NC PUBLIC
&&Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Thu Mar 18 2021
NCZ002-003-019-VAZ015-016-182315-
Surry-Wilkes-Alleghany-Grayson-Carroll-
652 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY...NORTH CENTRAL WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...
At 651 PM EDT, a strong thunderstorm was located over Whitehead, or
near Sparta, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Sparta...
Ennice...
Stone Mountain State Park...
Baywood...
Stratford...
and Low Gap.
LAT...LON 3636 8125 3639 8124 3640 8127 3641 8126
3641 8127 3643 8126 3645 8127 3646 8129
3653 8132 3670 8090 3644 8079
TIME...MOT...LOC 2251Z 250DEG 25KT 3647 8119
RRThe Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948704, 948707.